Wisconsin, 2007

Damaging Wind and Lightning Strikes in Wisconsin, April 2 to 3, 2007

April 2 to 3, 2007 · NWS MKX · 10 events in 8 counties and zones

). This resulted in minor small stream/urban flooding in the Madison to Milwaukee corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A series of showers and thunderstorms, some with moderate to heavy rainfall rates, left behind rainfall totals of 1.5 almost 3 inches in a band from the Madison (Dane Co.) to Milwaukee (Milwaukee Co.). This resulted in minor small stream/urban flooding in the Madison to Milwaukee corridor. Numerous roads were flooded at one time or another, but none were closed. Raw sewage was dumped into Lake Michigan after storm sewers/deep tunnel system filled up in the Milwaukee area. Specific rainfall totals include 1.84 inches at the UW-Charmany Farm on the southwest side of Madison, 1.80 inches at UW-Whitewater (Jefferson-Walworth county line), 2.48 inches in Elm Grove (Waukesha Co.), and 2.84 inches about 6 miles northwest of downtown Milwaukee. Most of the rain fell between 2100CST on April 2nd and 0600CST on April 3rd, although some minor road and stream flooding continued until about 1000CST on April 3rd. Additionally, lightning strikes were responsible for scattered power outages across south-central and southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 2, 2:03 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 2, 2:03 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT MON APR 2 2007

.DISCUSSION...FORECAST FOCUS ON WEATHER SYSTEM FOR TONIGHT AND
TUESDAY...EFFECTS OF PASSING OF SYSTEM TUESDAY NIGHT AND
WEDNESDAY...AND LONG TERM TREND OF MUCH COOLER WEATHER.

.SHORT TERM...NGM/NAM/GFS/CANADIAN PROGS CONTINUE IN QUITE CLOSE
AGREEMENT WITH 1-2 PUNCH WEATHER SYSTEM TAKING SHAPE OVER EASTERN
ROCKIES. RAPID CONVECTIVE DEVELOPMENT EXPECTED AFTER SUNSET AS
NOSE OF 850 MILLIBAR JET PERFECTLY ORIENTED FOR CWA BY 06Z WITH 40
TO 50+ KNOT CORE OVER EASTERN IOWA SHOWN NOW ON ALL PROGS. BUFKIT
SOUNDINGS STILL IN LINE WITH ELEVATED CONVECTION AND HAIL
SOUNDINGS OVERNIGHT SO WILL INCLUDE SMALL HAIL IN FORECAST
OVERNIGHT. RAPIDLY RETURN OF MOISTURE REFLECTED IN PRECIPITABLE
WATER VALUES OF AROUND 1.25 INCHES BY TIME RAIN EVENT COMMENCES.
GOES SOUNDER DATA ALREADY SHOWING POOLING OF PRECIPITABLE WATER
VALUES JUST SHY OF 1 INCH OVER SOUTHERN IOWA. THUS WILL ALSO
INCLUDE HEAVY RAINFALL IN FORECAST OVERNIGHT. CRAS LOOP BLOSSOMS
CONVECTIVE COMPLEX OVER EASTERN IOWA BY 03Z AND TRANSLATES ACROSS
CWA AROUND 06Z. WILL KEEP HIGH RAIN CHANCES TONIGHT AS EXCELLENT
ISENTROPIC/OVERRUNNING CONDITIONS TO FEED COMPLEX OVERNIGHT. IN
ADDITION PRECIPITATION EFFICIENCY PROGS SHOWING VALUES OVER 1
WHICH IS TOP OF CHARTS FOR APRIL. THIS EFFICIENCY EXISTS AFTER 12Z
TUESDAY OVER CWA WITH PASSAGE OF LOW PRESSURE SYSTEM SO HIGH RAIN
CHANCES CONTINUE INTO TUESDAY. WILL FOLLOW PROGS AVERAGE TRACK OF
SURFACE LOW WHICH TAKES LOW OVER EXTREME NORTHEAST ILLINOIS BY
18Z. THIS BIT OF A DELAY FROM PREVIOUS PROG RUNS MAY ALLOW SOME
WARMER AIR TO SEEP INTO FAR SOUTHERN WISCONSIN SO WILL HAVE TO
WATCH TEMPERATURES THERE. ANY THREAT OF SEVERE WEATHER FOR REGION
SHOULD BE LATER TONIGHT AND POSSIBLY ONGOING EARLY TUESDAY WITH
HAIL AS MAIN THREAT.

.LONG TERM...SURFACE LOW INTENSIFIES AS IT PASSES EAST OF CWA.
TOYED WITH HIGH WIND WATCH FOR TUESDAY NIGHT AND WEDNESDAY AS
BUFKIT SOUNDINGS SHOW WINDS AROUND CRITERIA. HOWEVER WITH EXPECTED
CLOUDS AND SHOWER ACTIVITY DURING THIS TIME PERIOD HAVE OPTED TO
JUST MENTION WINDY CONDITIONS FOR NOW WITH GUSTS TO AROUND 35 MPH
EXPECTED. LIKE TREND OF PREVIOUS FORECAST TO KEEP LIGHT SNOW
ACCUMULATIONS OVER FAR NORTHEAST PART OF CWA TUESDAY NIGHT. STAYED
CLOSE TO TEMPERATURE GUIDANCE.

.LONG LONG TERM...AFTER PASSAGE OF WEATHER SYSTEM
GFS/DEGEX/ECMWF/CANADIAN PROGS IN GOOD AGREEMENT OF A PROLONGED
COLD PERIOD OF WEATHER AS NORTH TO NORTHWEST FLOW BECOMES DOMINATE
IN VIRTUALLY ALL LEVELS OF ATMOSPHERE AND LASTS THROUGH THE
UPCOMING WEEKEND.

&&

.AVIATION...XPCT VFR CONDS TIL ARND 06Z. AREAS OF -SHRA FM BKN080
TIL ARND 03Z...THEN SCT -TSRA FM BKN050 TIL 06Z. MVFR CIGS AND VSBYS
FM 06Z-11Z WITH WDSPRD TSRA. XPCT WDSPRD IFR CONDS AFT 11Z WITH
AREAS OF -RA AND SCT -TSRA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ZAJDEL/35
Hazardous weather outlook, Apr 2, 5:15 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT MON APR 2 2007

WIZ046-047-051-052-056>060-062>072-030915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT RISK THAT SOME
OF THE THUNDERSTORMS COULD BECOME SEVERE LATE TONIGHT...MAINLY ALONG
AND WEST OF A LINE FROM GREEN LAKE TO LAKE MILLS TO JANESVILLE.  THE
MAIN SEVERE WEATHER RISK WILL BE LARGE HAIL OF UP TO ONE INCH.

BRIEF HEAVY RAINFALL OF ONE HALF TO 1 INCH TONIGHT MAY CAUSE SOME
RIVERS TO RISE TO NEAR FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TUESDAY. THE MAIN
THREAT WILL BE LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE
POSSIBLE MAINLY IN AREAS NEAR THE ILLINOIS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

LMZ643>646-665-030915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
615 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

 THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY...HOWEVER THEY ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP TUESDAY NIGHT...AND
CONTINUE INTO THURSDAY. GALE WARNINGS WILL BE NEEDED FOR THE OPEN
WATERS.

HENTZ
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Apr 2, 8:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
950 PM CDT MON APR 2 2007

WIZ046-047-051-052-056>060-062>072-030500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
950 PM CDT MON APR 2 2007

THUNDERSTORMS WILL BE INCREASING IN COVERAGE AND INTENSITY DURING
THE OVERNIGHT HOURS.

SOME STORMS MAY PRODUCE HAIL...MAINLY AFTER MIDNIGHT OVER SOUTH
CENTRAL WISCONSIN...AND AFTER 2 AM OVER THE SOUTHEAST.

THE THREAT OF LARGE HAIL UP TO 1 INCH IN DIAMETER WILL BE
GREATEST TO THE SOUTHWEST OF MADISON. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR LAFAYETTE...IOWA...AND GREEN COUNTIES UNTIL 5 AM.

HENTZ

The radar

The Milwaukee radar (KMKX), 29 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dodge

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Dodge County, Watertown to 3 mi E of Ashippun
Reported by
COOP Observer
Coordinates
43.200, -88.720

Heavy Rain, Dane

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Dane County, Middleton to Deerfield
Reported by
COOP Observer
Coordinates
43.100, -89.500

Heavy Rain, Washington

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Washington County, 7 mi S of Hartford to Germantown
Reported by
COOP Observer
Coordinates
43.219, -88.380

Heavy Rain, Ozaukee

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Ozaukee County, Mequon
Reported by
COOP Observer
Coordinates
43.220, -87.980

Heavy Rain, Jefferson

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Jefferson County, Lake Mills to Sullivan
Reported by
COOP Observer
Coordinates
43.080, -88.900

Heavy Rain, Waukesha

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Waukesha County, Dousman to Elm Grove
Reported by
COOP Observer
Coordinates
43.020, -88.470

Heavy Rain, Milwaukee

When
April 2, 9:00 PM CST to April 3, 6:00 AM CST
Where
Milwaukee County, Brown Deer to Oak Creek
Reported by
COOP Observer
Coordinates
43.170, -87.970

Thunderstorm Wind, Jefferson

When
April 3, 1:00 AM CST
Where
Jefferson County, 1.2 mi SW of Palmyra
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.868, -88.617

A none-severe thunderstorm wind gust to about 45 knots (52 mph) upended and destroyed a patio canopy stucture and a glass table. The time is an estimate, however it did occur overnight after midnight.

Lightning, Green

When
April 3, 2:00 AM CST to 4:30 AM CST
Where
Green County, Monroe to Brodhead
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.600, -89.630

Dozens of power outages resulted from lightning stikes from the city of Monroe to Brodhead. Either the lines and poles were hit or the transformers were hit.

Lightning, Milwaukee

When
April 3, 2:00 AM CST to 4:30 AM CST
Where
Milwaukee County, Brown Deer to Oak Creek
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.170, -87.970

Dozens of power outages resulted from lightning stikes throughout Milwaukee County. About 1400 customers were left without electrical power.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28910, 28912, 28913, 28914, 28915, 28916, 28917, 28924, 28920, 28923.